Texas, 2021

Hail in Texas, May 4, 2021

May 4, 2021 · NWS EWX · 11 events in 5 counties and zones

An upper level trough brought a cold front through South Central Texas and the combination generated thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough brought a cold front through South Central Texas and the combination generated thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 5:24 AM CST, 23 minutes earlier.

Area forecast discussion, May 4, 5:24 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
624 AM CDT Tue May 4 2021

.AVIATION...
The cold front has moved through all of the area terminals and winds
have shifted to the north and northwest. The ceiling at AUS has risen
to VFR while the San Antonio airports remain MVFR. We are starting to
see isolated showers develop along the front. There is a chance for a
showers or thunderstorms to move across one of the Austin or San
Antonio terminals for the next few hours. Wind speeds will increase
over the next hour or so and become gusty. All airports will be VFR
by late morning and then remain that way through the rest of the TAF
period. Winds should decrease by around sunset.

DRT will be VFR through the entire period. Winds will be gusty until
mid-afternoon.

&&

.PREV DISCUSSION... /ISSUED 317 AM CDT Tue May 4 2021/

SHORT TERM (Today through Wednesday)...
An upper level trough is moving into West Texas and bringing a cold
front through South Central Texas. The cold front has entered our
northern area where winds have shifted to the north. Farther south
winds are still from the east and warm, moist air remains in place.
Temperatures and dewpoints are in the 70s south of about I-35. So
far as the front moves into this muggy air, it has not produced any
convection. This may change as the upper trough axis moves across
the region later today. Rain chances will increase across the area
east of I-35 between about sunrise and noon. Any storms should
remain ordinary with a lack of instability and marginal wind shear.
This afternoon rain chances will come to an end and skies will
generally clear from west to east. Cooler air will move in with high
temperatures this afternoon 10 to 15 degrees cooler than yesterday.
Winds behind the front will be breezy from the north at 10 to 20 mph
with gusts up to 35 mph. Winds will decrease as the pressure
gradient relaxes this evening. Tonight will be mainly clear with
light winds. Low temperatures Wednesday morning will be near 10
degrees cooler than today. Wednesday will be pleasant with mostly
sunny skies and warm temperatures just a couple of degrees warmer
than today.

LONG TERM (Wednesday Night through Monday)...
Much of the long-term forecast is expected to be fairly quiet.
Wednesday night will begin the period with light northeast/east winds
with lows Thursday morning reaching the 50s to lower 60s across the
area. Mostly clear skies will prevail through Friday as dry air
remains in place. Highs Thursday and Friday will be in the middle
80s to near 90 with with lows Friday in the upper 50s to middle 60s.

Warm southerly flow will make its return to the area for the weekend.
This should allow for a fairly quick return of moisture and a warm-up
for Mother's Day weekend. Highs Saturday will be in the upper 80s to
middle 90s with temperatures about 3-5 degrees warmer on Sunday.
Some of the global guidance continues to show light amounts of QPF
Saturday with the initial return of low-level moisture. This would
likely be light rain or drizzle underneath a capping inversion. Will
continue to keep the forecast dry for now as the overall threat for
any appreciable rainfall or impacts remain fairly low. The GFS is
progging the next front to arrive late Monday afternoon with its 00z
run showing a fair amount of QPF for this system. There is some
support with the 00z ECMWF with this solution while the 00z Canadian
is about 24 hours faster. Will show silent 10 PoPs on Monday for now
but PoPs in the Sunday-Monday timeframe will likely be introduced
with later forecasts if these trends continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              80  56  82  58  86 /  20   0   0   0   0
Austin Bergstrom Intl Airport  80  56  82  57  85 /  30   0   0   0   0
New Braunfels Muni Airport     83  58  84  58  87 /  20   0   0   0   0
Burnet Muni Airport            77  54  79  57  84 /  -    0   0   0   0
Del Rio Intl Airport           87  61  88  64  90 /   0   0   0   0   0
Georgetown Muni Airport        79  54  80  57  84 /  10   0   0   0   0
Hondo Muni Airport             85  57  86  59  89 /  10   0   0   0   0
San Marcos Muni Airport        82  56  83  57  85 /  20   0   0   0   0
La Grange - Fayette Regional   81  58  82  59  85 /  50   0   0   0   0
San Antonio Intl Airport       83  59  84  60  87 /  20   0   0   0   0
Stinson Muni Airport           85  61  84  60  88 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Hampshire
Hazardous weather outlook, May 4, 2:59 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
359 AM CDT Tue May 4 2021

TXZ171>173-183>194-202>209-217>225-228-050900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
359 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 4, 5:33 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
633 AM CDT Tue May 4 2021

TXZ191-207-208-041215-
Guadalupe TX-Caldwell TX-Hays TX-
633 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
SOUTHEASTERN HAYS AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 715 AM
CDT...

At 633 AM CDT, Doppler radar was tracking a strong thunderstorm over
San Marcos, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Lockhart, Martindale, Uhland, Mustang Ridge,
Niederwald, San Marcos Regional Airport, Maxwell, Reedville, Redwood,
Lytton Springs, Dale, St John Colony and Mendoza.

LAT...LON 2976 9799 2983 9803 2985 9803 2986 9804
      2992 9808 3008 9779 3002 9771 3007 9765
      2994 9749
TIME...MOT...LOC 1133Z 243DEG 31KT 2988 9796

HAMPSHIRE
Local storm report, May 4, 5:38 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HAIL             5 WSW SAN MARCOS        29.85N 98.02W
05/04/2021  U0.50 INCH       HAYS               TX   PUBLIC

            REPORT FROM MPING HALF-INCH (0.50 IN.).

&&

BF

The radar

The Austin/San Antonio radar (KEWX), 23 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Hays

When
May 4, 5:47 AM CST
Where
Hays County, 1.38 mi WSW of San Marcos
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -97.920

A thunderstorm produced one inch hail in San Marcos.

Hail, Caldwell

When
May 4, 5:52 AM CST
Where
Caldwell County, 3.3 mi WNW of Reedville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.900, -97.880

A thunderstorm produced 1.5 inch diameter hail near the San Marcos Regional Airport.

Hail, Travis

When
May 4, 6:15 AM CST
Where
Travis County, 1.51 mi SSE of Bluff Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
30.150, -97.760

Hail, Caldwell

When
May 4, 6:25 AM CST
Where
Caldwell County, 2.07 mi N of Larremore
Measured
1.75 in hail
Reported by
Public
Coordinates
29.910, -97.750

A thunderstorm produced golf ball size hail between Lockhart and Uhland.

Hail, Travis

When
May 4, 6:25 AM CST
Where
Travis County, 0.6 mi E of Austin-Bergstrom Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
30.200, -97.660

Hail, Bastrop

When
May 4, 6:30 AM CST
Where
Bastrop County, 0.69 mi N of Red Rock
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.980, -97.450

Hail, Bastrop

When
May 4, 6:30 AM CST
Where
Bastrop County, 0.91 mi SW of Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
30.040, -97.330

A thunderstorm produced quarter to ping pong ball size hail south of Bastrop.

Hail, Bastrop

When
May 4, 6:32 AM CST
Where
Bastrop County, 2.49 mi WSW of Hill
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.040, -97.360

Hail, Bastrop

When
May 4, 6:55 AM CST
Where
Bastrop County, 1.38 mi ENE of Smithville
Measured
1.25 in hail
Reported by
Public
Coordinates
30.010, -97.150

A thunderstorm produced half dollar size hail near Smithville Middle School.

Hail, Comal

When
May 4, 8:40 AM CST
Where
Comal County, 1.2 mi E of Gruene
Measured
0.88 in hail
Reported by
Public
Coordinates
29.730, -98.080

Hail, Caldwell

When
May 4, 9:13 AM CST
Where
Caldwell County, 1.38 mi ESE of Lockhart
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.870, -97.650

A thunderstorm produced quarter size hail near Lockhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961167, 961169, 961170, 961173, 961174, 961175, 961176, 961177, 961181, 961182, 961184.